Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 47, NWS Quad Cities, IA

June 9, 2018Johnson County, Linn County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 9, 2018, 8:47 AM CDT for Johnson County, Linn County, Iowa. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2018, 8:47 AM CDT (13:47 UTC)
Expired
Jun 9, 2018, 9:29 AM CDT
In force
42 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Johnson County, IA, Linn County, IA

The radar

The Quad Cities radar (KDVN), 103 km from the middle of the area, began a volume at 13:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 1.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2018-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 298 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2018-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
298 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
1110 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted.

784 
WUUS53 KDVN 091347
SVRDVN
IAC103-113-091445-
/O.NEW.KDVN.SV.W.0047.180609T1347Z-180609T1445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
847 AM CDT SAT JUN 9 2018

The National Weather Service in the Quad Cities has issued a

* Severe Thunderstorm Warning for...
  Northeastern Johnson County in east central Iowa...
  Linn County in east central Iowa...

* Until 945 AM CDT.

* At 847 AM CDT, severe thunderstorms were located along a line
  extending from Center Point to near Marion to near Lake Macbride
  State Park, moving northeast at 10 mph.

  HAZARD...Quarter size hail.

  SOURCE...Trained weather spotters.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Cedar Rapids, Marion, Hiawatha, Mount Vernon, Robins, Center Point,
  Lisbon, Solon, Ely, Central City, Springville, Palo, Swisher,
  Walker, Alburnett, Coggon, Shueyville, Bertram, Prairieburg and
  Toddville.

This includes Interstate 380 between mile markers 8 and 39.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

&&

LAT...LON 4229 9136 4181 9138 4179 9174 4197 9174
      4210 9184 4226 9183 4230 9180
TIME...MOT...LOC 1347Z 226DEG 8KT 4217 9178 4200 9161 4180 9161 

HAIL...1.00IN
WIND...<50MPH
 
$$

RP Kinney
3 follow-up statements
001 
WWUS53 KDVN 091356
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
856 AM CDT SAT JUN 9 2018

IAC103-113-091445-
/O.CON.KDVN.SV.W.0047.000000T0000Z-180609T1445Z/
Johnson IA-Linn IA-
856 AM CDT SAT JUN 9 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM CDT
FOR NORTHEASTERN JOHNSON AND LINN COUNTIES...

At 855 AM CDT, severe thunderstorms were located along a line
extending from Center Point to Marion to near Lake Macbride State
Park, moving northeast at 15 mph.

HAZARD...Quarter size hail.

SOURCE...Trained weather spotters reported quarter size hail in 
         Cedar Rapids at 845 am.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Cedar Rapids, Marion, Hiawatha, Mount Vernon, Robins, Center Point,
Lisbon, Solon, Ely, Central City, Springville, Swisher, Walker,
Alburnett, Coggon, Shueyville, Bertram, Prairieburg, Toddville and
Troy Mills.

This includes Interstate 380 between mile markers 7 and 39.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4229 9136 4181 9138 4179 9173 4198 9171
      4213 9183 4226 9183 4230 9180
TIME...MOT...LOC 1355Z 226DEG 8KT 4218 9176 4201 9159 4181 9159 

HAIL...1.00IN
WIND...<50MPH
 
$$

RP Kinney
415 
WWUS53 KDVN 091417
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
917 AM CDT SAT JUN 9 2018

IAC103-113-091445-
/O.CON.KDVN.SV.W.0047.000000T0000Z-180609T1445Z/
Johnson IA-Linn IA-
917 AM CDT SAT JUN 9 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM CDT
FOR NORTHEASTERN JOHNSON AND LINN COUNTIES...

At 917 AM CDT, severe thunderstorms were located along a line
extending from near Paris to near Bertram to Lake Macbride State
Park, moving east at 10 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Cedar Rapids, Marion, Mount Vernon, Lisbon, Solon, Ely, Central City,
Springville, Alburnett, Coggon, Shueyville, Bertram, Prairieburg,
Troy Mills, Lake Macbride State Park, Waubeek, Viola, Whittier, Paris
and Sutliff.

This includes Interstate 380 between mile markers 7 and 10.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4229 9136 4181 9138 4179 9168 4203 9161
      4230 9173
TIME...MOT...LOC 1417Z 265DEG 9KT 4223 9163 4199 9151 4179 9158 

HAIL...1.00IN
WIND...<50MPH
 
$$

RP Kinney
718 
WWUS53 KDVN 091429
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
929 AM CDT SAT JUN 9 2018

IAC103-113-091439-
/O.CAN.KDVN.SV.W.0047.000000T0000Z-180609T1445Z/
Johnson IA-Linn IA-
929 AM CDT SAT JUN 9 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JOHNSON AND LINN
COUNTIES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail and
heavy rain are still possible with these thunderstorms through 10 am.

LAT...LON 4229 9136 4181 9138 4179 9168 4203 9161
      4230 9173
TIME...MOT...LOC 1424Z 226DEG 8KT 4224 9161 4200 9149 4180 9157 

$$

RP Kinney

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 6:59 AM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 9, 6:59 AM CDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
659 AM CDT Sat Jun 9 2018

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 338 AM CDT Sat Jun 9 2018

Low level moisture transport of high PWAT air was riding up over a
stalled boundary that extended from central IA, to se IA to
central IL. Thunderstorms have been rather numerous north of the
boundary across portions of eastern IA and nw IL. Some of these
storms have dumped heavy rainfall with doppler radar estimating up
to 5 inches in sw Rock Island county (that particular storm was
stationary for a couple of hours).

Meanwhile, a rather long-lived MCS was pushing into eastern NE and
has been producing wind damage and large hail.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 338 AM CDT Sat Jun 9 2018

Forecast focus on re-development of storms.

Today: LLJ should weaken and veer westerly for a time this
morning, allowing for a diminishing trend in the thunderstorms
across portions of eastern IA and nw IL. The late morning and
early afternoon hours should be mainly dry (can't rule out some
isolated showers or storms). The MCS out west should weaken
considerably as it pushes into central IA this morning. Assuming
enough sunshine this afternoon the atmosphere should reload later
and the LLJ (albeit weak) backs again to the southwest. The
weakening MCS may produce a boundary or MCV for additional storms
to fire on as the afternoon progesses, which is supported by the
NAMNEST/HRRR. Shear will remain rather weak, but SBCAPES should
rise to at least 4000 j/kg which would support multi-cell clusters
or bowing segments with damaging winds/large hail. For now SPC has
a marginal risk across the dvn cwa, but this will need to be
monitored for a possible upgrade to slight in portions of the
area. Highs will be in the 80s to around 90.

Tonight: At least scattered to numerous thunderstorms will
continue as the LLJ once again impinges on a stalled boundary
across the area. A few storms may be severe and also produce
torrential rainfall. Lows will be in the 60s.

.LONG TERM...(Sunday through Friday)
ISSUED AT 338 AM CDT Sat Jun 9 2018

Sunday and Monday: The pattern remains locked in place with the
dvn cwa on the edge of the heat dome. Rounds of thunderstorms
should continue and some of these storms may be severe. SPC has a
marginal risk for both days. Later on Monday into Monday night a
somewhat stronger cold front arrives. This looks to be a better
set-up for severe as deep layer shear should be stronger. SPC has
a slight risk in southern MN/central IA/nw MO but this will need
to be monitored to see if these storms can remain severe as they
push into the dvn cwa probably Monday evening. Highs should be
well into the 80s to lower 90s.

Tuesday and Wednesday: With the passage of the cold front this
looks to be a quiet period with comfortable temperatures and
humidity. Highs will be in the 70s to lower 80s with lows in the
50s to lower 60s.

Thursday and Friday: The heat dome builds back northward putting
the area into the active pattern once again, with several rounds
of thunderstorms possible. However, this far out it is difficult
to determine the timing/location of MCS's or the severe risk.
Highs will push well into the 80s to near 90 once again.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday Morning)
ISSUED AT 700 AM CDT Sat Jun 9 2018

MVFR cigs/vis in/near tstms othw VFR conds to prevail. Scattered
thunderstorms this morning then becoming more numerous later this
afternoon into tonight. The thunderstorms shouild impact especially
KCID/KDBQ/KMLI terminals which are north of a stalled frontal
boundary draped across southeast Iowa. Low confidence in coverage
so will mention only VCTS for now rather than prevailing.
Southeast to south winds around 10 knots or less.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...Haase
AVIATION...Haase
Hazardous weather outlook, Jun 9, 5:21 AM CDT, 3 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
521 AM CDT Sat Jun 9 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-101030-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
521 AM CDT Sat Jun 9 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

The Storm Prediction Center has a marginal risk for severe storms
across the outlook area today and tonight.

Numerous thunderstorms in portions of eastern Iowa and northwest
Illinois should diminish this morning. Some of the storms will
produce damaging wind, large hail, torrential rainfall, and frequent
lightning.

Thunderstorms should re-develop later this afternoon and continue
into tonight. Some of the storms may be severe with large hail and
damaging winds the main threat. Torrential rain and frequent
lightning will also accompany these storms.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

The Storm Prediction Center has a marginal risk for severe storms
across the outlook area for Sunday and Monday.

Additional rounds of thunderstorms can be expected Sunday and
Monday, as a cold front gradually pushes towards the area. Some of
these storms may be severe with large hail and damaging winds the
main threat. The cold front will push across the area by Monday night.

Hot conditions are expected Monday afternoon especially south of
Interstate 80. Heat indices should soar well into the 90s to near 100.

Thursday and Friday: More chances for thunderstorms can be
expected. However, it is too early to determine the severe risk
for late next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and tonight.

Haase

In the hours before

Special weather statement, Jun 9, 8:02 AM CDT, 45 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
802 AM CDT SAT JUN 9 2018

IAC103-113-091345-
Johnson-Linn-
802 AM CDT SAT JUN 9 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN JOHNSON AND SOUTHERN
LINN COUNTIES UNTIL 845 AM CDT...

At 801 AM CDT, a strong thunderstorm was located over Swisher, or 7
miles south of Cedar Rapids, moving east at 10 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Cedar Rapids, Coralville, North Liberty, Mount Vernon, Lisbon,
Fairfax, Solon, Tiffin, Ely, Walford, Swisher, Oxford, Shueyville,
Bertram, Lake Macbride State Park, Newport, Sugar Bottom Camp Ground,
Sutliff, F.W. Kent  Park and West Overlook.

This includes Interstate 380 between mile markers 2 and 21.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4200 9183 4200 9137 4190 9136 4189 9136
      4188 9137 4170 9137 4172 9183
TIME...MOT...LOC 1301Z 275DEG 10KT 4187 9171

RP Kinney
Local storm report, Jun 9, 8:07 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
807 AM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     HEAVY RAIN       1 SSE DEWITT            41.81N 90.54W
06/09/2018  M1.32 INCH       CLINTON            IA   CO-OP OBSERVER

            24-HR RAINFALL TOTAL.

&&

PS
Special weather statement, Jun 9, 8:18 AM CDT, 29 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
818 AM CDT SAT JUN 9 2018

IAC087-101-177-091400-
Henry-Van Buren-Jefferson-
818 AM CDT SAT JUN 9 2018

...A STRONG THUNDERSTORM WILL AFFECT HENRY...NORTHEASTERN VAN BUREN
AND SOUTHEASTERN JEFFERSON COUNTIES UNTIL 900 AM CDT...

At 818 AM CDT, a strong thunderstorm was located near Lockridge, or
11 miles southeast of Fairfield, moving east at 20 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Mount Pleasant, New London, Salem, Stockport, Lockridge, Hillsboro,
Rome, Westwood, Lowell, Henry County Fairgrounds, Oakland Mills,
Geode State Park, Oakland Mills Park, Mount Pleasant Municipal Arpt,
Glasgow, Morris Park, Utica, Water Works Park, Stephenson Park and
Round Prairie Park.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4103 9189 4104 9137 4081 9137 4081 9172
      4080 9172 4082 9192
TIME...MOT...LOC 1318Z 273DEG 17KT 4093 9177

RP Kinney
Local storm report, Jun 9, 8:35 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
835 AM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 AM     HEAVY RAIN       2 SSE SCHAPVILLE        42.37N 90.19W
06/09/2018  M4.34 INCH       JO DAVIESS         IL   TRAINED SPOTTER

            TOTAL RAINFALL FROM LAST EVENING THROUGH
            OVERNIGHT. 1.92 INCHES FELL OVERNIGHT.

&&

PS
Local storm report, Jun 9, 8:41 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
841 AM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 AM     HAIL             2 NE CEDAR RAPIDS       41.99N 91.65W
06/09/2018  M0.25 INCH       LINN               IA   TRAINED SPOTTER

&&

PS
Special weather statement, Jun 9, 8:41 AM CDT, 6 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
841 AM CDT SAT JUN 9 2018

IAC103-113-091430-
Johnson-Linn-
841 AM CDT SAT JUN 9 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN JOHNSON AND LINN
COUNTIES UNTIL 930 AM CDT...

At 841 AM CDT, a strong thunderstorm was located over Marion, or near
Cedar Rapids, moving east at 20 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Cedar Rapids, Marion, North Liberty, Hiawatha, Mount Vernon, Robins,
Center Point, Lisbon, Fairfax, Solon, Ely, Walford, Springville,
Palo, Swisher, Alburnett, Shueyville, Bertram, Martelle and
Toddville.

This includes Interstate 380 between mile markers 5 and 39.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4221 9183 4213 9136 4175 9137 4177 9183
      4203 9184
TIME...MOT...LOC 1341Z 274DEG 18KT 4201 9163

RP Kinney

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 10:11 PM CDTSpecial Weather StatementDVNMuscatine64 min
Jun 8, 11:00 PM CDTSpecial Weather StatementDVNCedar60 min
Jun 8, 11:01 PM CDTSpecial Weather StatementDVNScott59 min
Jun 9, 2:18 AM CDTSpecial Weather StatementDVNClinton, Jackson27 min
Jun 9, 4:21 AM CDTFlash Flood WarningDVNClinton, Jackson6 hr
Jun 9, 4:28 AM CDTSevere Thunderstorm WarningDVNClinton, Scott47 min
Jun 9, 5:03 AM CDTSpecial Weather StatementDVNJackson42 min
Jun 9, 6:39 AM CDTSpecial Weather StatementDVNJohnson51 min
Jun 9, 7:00 AM CDTFlash Flood WarningDVNJackson3 hr
Jun 9, 7:23 AM CDTSpecial Weather StatementDVNJohnson37 min
Jun 9, 7:57 AM CDTSpecial Weather StatementDVNWashington48 min
Jun 9, 8:02 AM CDTSpecial Weather StatementDVNJohnson43 min
Jun 9, 8:18 AM CDTSpecial Weather StatementDVNHenry42 min
Jun 9, 8:39 AM CDTFlash Flood WarningDVNLinn2 hr
Jun 9, 8:41 AM CDTSpecial Weather StatementDVNLinn49 min
Jun 9, 9:12 AM CDTSpecial Weather StatementDVNHenry48 min
Jun 9, 9:32 AM CDTSpecial Weather StatementDVNDelaware, Johnson, Jones43 min
Jun 9, 9:57 AM CDTSpecial Weather StatementDVNDes Moines, Henry48 min
Jun 9, 3:01 PM CDTFlash Flood WatchDVNBenton, Buchanan, Cedar, Clinton, Delaware, Dubuque and 5 more16 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.